Autonomic hyperreflexia is a reaction of the involuntary (autonomic) nervous system to too much stimulation. This reaction may include:
- Change in heart rate
- Excessive sweating
- High blood pressure
- Muscle spasms
- Skin color changes (paleness, redness, blue-grey skin color)
The most common cause of autonomic hyperreflexia is spinal cord injury. People with this condition have an excessive nervous system response to the types of stimulation that do not bother healthy people.
Other causes include:
- Guillain-Barre syndrome
- Medication side effects
- Severe head trauma and other brain injuries
- Subarachnoid hemorrhage (a form of brain bleeding)
- Use of illegal stimulant drugssuch as cocaine and amphetamines
The following conditions share many symptoms with autonomic hyperreflexia, but have a different cause:
- Carcinoid syndrome
- Neuroleptic malignant syndrome (a condition caused by some medicines that leads to muscle stiffness, high fever, and drowsiness)
- Serotonin syndrome
- Thyroid storm
Symptoms can include any of the following:
- Anxiety or worry
- Bladder or bowel problems
- Blurry vision
- Flushing (skin turning red)
- Heavy sweating
- Irregular heartbeat
- Light-headedness or dizziness
- Muscle spasms, especially in the jaw
- Nasal congestion
- Throbbing headache
Sometimes there are no symptoms, even with a dangerous rise in blood pressure.
Exams and Tests
Signs of the condition may include:
- Flushed (red) skin above the level of the spinal cord injury
- High blood pressure
- Slow pulse or fast pulse
- Widened (dilated) pupils
The doctor will do a complete nervous system and medical examination. Tell your doctor about all medications you are taking now, and that you took in the past. This will help determine which tests you need.
Tests may include:
- Blood and urine tests
- CT or MRI scan
- EKG (measurement of the heart's electrical activity)
- Lumbar puncture
- Tilt-table testing (testing of blood pressure as the body position changes)
- Toxicology screening (tests for any drugs, including medications, in your bloodstream)
This condition is life threatening, so it is important to quicklyfind and treat the problem.
A person with symptoms of autonomic hyperreflexia should:
- Sit up and raise their head
- Remove tight clothing
Proper treatment depends on the cause. If medications or drugs are causing the symptoms, those drugs must be stopped. Any illness that is causing the symptoms needs to be treated. For example, the health care provider will check for a blocked urinary catheter and signs of constipation.
If a slowing of the heart rate is causing the symptoms, drugs called anticholinergics (such as atropine) may be used.
Very high blood pressure needs to be treated quickly but carefully, because the blood pressure can drop suddenly. Commonly used emergency drugs for high blood pressure include:
- Diazoxide (Hyperstat)
- Mecamylamine (Inversine)
- Nifedipine (Procardia)
- Phenoxybenzamine hydrochloride (Dibenzyline)
You may need apacemaker for an unstable heart rhythm.
The outlook depends on the cause.
People with autonomic hyperreflexia due to medications usually recover when the medications that are causing the symptoms are stopped. When the condition is caused by other factors, recovery depends on how well the disease can be treated.
Complications may occur due to medication side effects. If the pulse rate drops severely, it can cause cardiac arrest.
Long-term, severe high blood pressure may cause seizures, bleeding in the eyes, stroke, or death.
When to Contact a Medical Professional
Call your health care provider if you have symptoms of autonomic hyperreflexia.
To prevent autonomic hyperreflexia, avoid medications that cause this condition or make it worse.
In people with spinal cord injury, the following may also help prevent this condition:
- Do not let the bladder become too full.
- Keep pain levels low.
- Practice proper bowel care to avoid stool impaction.
- Practice proper skin care to avoid bedsores and skin infections.
- Prevent bladder infections
Olson S, Moore LA. Persons with special needs and disabilities. In: Auerbach P. Wilderness Medicine. 6th ed. Philadelphia, Pa: Saunders Elsevier; 2011:chap 102.
Review Date: 5/21/2012
Reviewed By: Luc Jasmin, MD, PhD, Department of Neurosurgery at Cedars-Sinai Medical Center, Los Angeles, and Department of Anatomy at UCSF, San Francisco, CA. Review provided by VeriMed Healthcare Network. David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.